Hail, Rio Arriba
- When
- June 2, 12:30 PM MST to 12:32 PM MST
- Where
- Rio Arriba County, Chama
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.890, -106.580
Hail up to the size of quarters reported in Chama.
The extended stretch of severe weather continued to impact eastern New Mexico on June 2, 2019 as more dryline thunderstorms shifted northeast through the region. A slow-moving upper level storm system to the west of New Mexico continued to pump deep moisture into the region with strong afternoon heating and instability leading to scattered to numerous showers and storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The extended stretch of severe weather continued to impact eastern New Mexico on June 2, 2019 as more dryline thunderstorms shifted northeast through the region. A slow-moving upper level storm system to the west of New Mexico continued to pump deep moisture into the region with strong afternoon heating and instability leading to scattered to numerous showers and storms. Thunderstorms first developed within the Rio Grande Valley and nearby higher terrain during the early afternoon before shifting onto the high plains of eastern New Mexico. A cluster of thunderstorms that developed near Los Lunas moved northeast across the east mountain communities into the Santa Fe area with hail up to the size of golf balls. Large hail, strong winds, very heavy rainfall, and even a tornado were reported with these storms as they progressed into eastern New Mexico through the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 10:50 AM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1150 AM MDT Sun Jun 2 2019 .AVIATION... 18Z TAF CYCLE The focus again today will be severe convection across eastern NM and gusty virga activity across western NM. Low clouds over portions of eastern NM late this morning will continue to erode through early afternoon then transition to scattered TSRA with large hail, damaging winds, and frequent lightning thru early evening. The best chance for severe storms will likely focus in the area from near Corona to Ruidoso eastward to Roswell and Clovis. SHRA is likely to continue overnight across parts of east central and southeastern NM with additional development of low cigs and perhaps patchy fog before sunrise. Guyer && .PREV DISCUSSION...226 AM MDT Sun Jun 2 2019... .SYNOPSIS... Active weather to continue through at least Wednesday, especially in the east. The closed low over southern CA has been and will be the main weather maker. The low will remain stationary today and Monday then head east across AZ Tuesday and NM Wednesday. There will be daily rounds of showers and thunderstorms, favoring central and especially eastern areas. There will be the threat for severe weather from the central mountains to the TX border most afternoons and evenings through Wednesday. The storm will move east out of NM Thursday with a weak ridge of high pressure building overhead. This will bring a drying trend Thursday through Saturday, with Saturday the only completely dry day in the forecast. A back door cold front will bring renewed moisture to the east next Sunday. && .DISCUSSION... Active weather pattern to continue, compliments of the pesky closed low over southern CA. It will remain stationary through Monday before moving into AZ Tuesday and passing over NM Wednesday. Widespread showers and thunderstorms will be noted from the central mountains to the TX border each afternoon and evening. The closer to the TX border the better the chance for some severe storms. Drier air aloft will move into western NM today, with nothing west of the Divide and only isolated showers and storms from the Divide to the Rio Grande Valley. But the mountains, eastern highlands and plains will light up again today well into tonight, starting first in the mountains during the morning, then moving northeast onto the highlands and plains during the afternoon and evening. There is the threat for severe weather from the central mountains to the TX border this afternoon through this evening. Storms may be slower to form today since the atmosphere got worked over Saturday. But rest assure they will form thanks to deep moisture, LI's of minus five to minus 10, and Cape values up to 3000 J/kg across the east. A similar scenario will follow for Monday and Tuesday with little convection in the far west, with increasing chances of storms as one goes east, as well as increasing intensity, including potential severe storms across all the east both days. The storm will finally move east and reach NM Wednesday, producing widespread showers and thunderstorms. A short wave ridge will move into NM Thursday and will try to hang around for a few days. Friday will bring showers and storms to just the northern mountains and northeast. Saturday should be dry area wide, but this will probably be our only rain-free day through the next seven. A back door cold front will drop south through the eastern plains Saturday night and into the Rio Grande Valley Sunday, bringing renewed moisture and an uptick in precipitation. CHJ && .FIRE WEATHER... Low level advection of Gulf moisture ahead of a stalled upper low over southern CA will continue to lead to daily rounds of afternoon shower and thunderstorm activity through Tuesday. The leading edge of the moisture will make it as far west as the continental divide where storms will trend drier with wetter and more widespread footprints staying along and east of the central mountain chain. Temperatures dip a bit through mid-week then trend warmer through the end of the week and into the weekend, all the while with no major temperature swings expected and remaining near to a few degrees away from normal for early June. RH recoveries will be fair to good across the west, and good to excellent across the east. MinRHs will dip into the low teens along and west of the continental divide each afternoon, trending drier after Wednesday. High Haines with Haines6 will remain through Tuesday, focusing over the west. Prevailing winds however will remain tame for late Spring, thus no critical fire weather is forecast. 24/RJH && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Sun Jun 2 2019 NMZ501>540-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Sun Jun 2 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon and evening from the central mountains to the Texas border. Most of the activity will be between 1200pm and 900pm. Damaging wind gusts and large hail are the main threats with these storms, although we cannot rule out an isolated tornado. Additionally, thunderstorms west of the central mountain chain may result in gusty and erratic winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily rounds of showers and thunderstorms are expected through mid week across eastern New Mexico. Some storms will be severe with large hail and damaging winds, although a tornado is also possible. The potential for severe weather is greatest through Monday. Also, any area that sees repeated rounds of heavy rainfall will be at risk for localized flooding. Meanwhile, across central and western New Mexico, a mix of wet and dry storms may produce gusty and erratic winds Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
Special Weather Statement National Weather Service Albuquerque NM 1200 PM MDT Sun Jun 2 2019 NMZ526-539-021830- Eastern Lincoln County-South Central Mountains- 1200 PM MDT Sun Jun 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 1230 PM MDT... At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm near Encinoso, or 19 miles east of Carrizozo, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Encinoso. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3356 10562 3369 10568 3391 10552 3362 10527 TIME...MOT...LOC 1800Z 231DEG 10KT 3367 10555 CA
Special Weather Statement
National Weather Service Albuquerque NM
1217 PM MDT Sun Jun 2 2019
NMZ526-539-021845-
Eastern Lincoln County-South Central Mountains-
1217 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 13 miles east of Ruidoso, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Glencoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3330 10532 3331 10556 3345 10543 3330 10525
3328 10532
TIME...MOT...LOC 1816Z 229DEG 11KT 3332 10545
CASpecial Weather Statement
National Weather Service Albuquerque NM
1244 PM MDT Sun Jun 2 2019
NMZ522-524-021915-
South Central Highlands-Estancia Valley-
1244 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TORRANCE COUNTY
UNTIL 115 PM MDT...
At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gran Quivira, or 24 miles south of Estancia, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Willard.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central New Mexico.
LAT...LON 3436 10623 3464 10608 3447 10584 3441 10589
3430 10615
TIME...MOT...LOC 1844Z 222DEG 21KT 3441 10611
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
1246 PM MDT Sun Jun 2 2019
NMZ512-515-021915-
West Slopes Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
1246 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 115 PM MDT...
At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Angel Fire, Coyote Creek State Park, Chacon and Black Lake.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.
LAT...LON 3637 10520 3620 10511 3612 10538 3617 10548
3643 10536 3644 10534
TIME...MOT...LOC 1846Z 224DEG 16KT 3623 10534
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Sun Jun 2 2019
NMZ522-524-021930-
South Central Highlands-Estancia Valley-
114 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TORRANCE COUNTY
UNTIL 130 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willard, or 19 miles south of Estancia, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Willard.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central New Mexico.
LAT...LON 3438 10622 3462 10605 3445 10585 3443 10586
3440 10589 3440 10588 3439 10589 3429 10614
TIME...MOT...LOC 1914Z 228DEG 25KT 3449 10597
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
128 PM MDT Sun Jun 2 2019
NMZ510-021945-
San Juan Mountains-
128 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 145 PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chama, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chama.
&&
LAT...LON 3699 10629 3682 10660 3687 10666 3700 10657
3700 10633
TIME...MOT...LOC 1928Z 228DEG 21KT 3689 10657
GuyerThe Albuquerque radar (KABX), 195 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
22 hail, 1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters reported in Chama.
Tornado on the ground over open range land between Cedarvale and Duran.
Hail up to the size of pennies covering NM-3 near Duran.
Hail up to the size of quarters at the Philmont Scout Ranch.
Penny size hail in Los Lunas.
Hail up to the size of ping pong balls on the east side of Los Lunas.
Nickel size hail in Maxwell.
Hail up to the size of golf balls near Ponderosa.
Half dollar size hail several miles south-southeast of Tijeras.
Hail up to the size of quarters near Edgewood.
Golf ball size hail near Sedillo Hill.
Hail up to the size of half dollars reported near Sedillo.
Hail up to the size of quarters accumulated on the ground.
Penny size hail a few miles east of Sandia Park.
Quarter size hail near Los Cerrillos.
Hail up to two inches in diameter at the intersection of U.S. 285 and NM-559.
Golf ball size hail at the Burnt Well Guest Ranch.
A second thunderstorm in two hours produced quarter size hail at the Philmont Scout Ranch.
Golf ball size hail near Hagerman.
Hail up to the size of quarters in Santa Fe.
Nickel size hail in Santa Fe.
Quarter size hail in Santa Fe.
A well-defined funnel cloud was observed in Santa Fe.
Hail up to the size of ping pong balls in downtown Santa Fe.
A collapsing thunderstorm produced an outflow wind gust up to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817695, 817696, 817697, 817698, 817699, 817701, 817702, 817703, 817704, 817706, 817707, 817708, 817709, 817712, 817710, 817711, 817700, 817713, 817714, 817715, 817716, 817705, 817719, 817717, 817718.